Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 240, NWS St. Louis, MO

August 16, 2012Franklin County, Warren County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 16, 2012, 2:15 PM CDT for Franklin County, Warren County, Missouri. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2012, 2:15 PM CDT (19:15 UTC)
Expired
Aug 16, 2012, 2:45 PM CDT
In force
30 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 42 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 2:28 PM CDTHAIL 0.2510 W Union, MO
Aug 16, 2:39 PM CDTHAIL 0.253 Wsw Lyon, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 1:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

544 
WUUS53 KLSX 161915
SVRLSX
MOC071-219-161945-
/O.NEW.KLSX.SV.W.0240.120816T1915Z-120816T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
215 PM CDT THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
  SOUTHEASTERN WARREN COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 245 PM CDT

* AT 213 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF NEW HAVEN...AND MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  NEW HAVEN...WASHINGTON...UNION AND LYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.

&&

LAT...LON 3862 9104 3854 9096 3841 9095 3845 9137
      3863 9137
TIME...MOT...LOC 1916Z 272DEG 23KT 3853 9127

HAIL...1.00IN
WIND...60 MPH

$$

GOSSELIN
2 follow-up statements
719 
WWUS53 KLSX 161934
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
234 PM CDT THU AUG 16 2012

MOC071-219-161945-
/O.CON.KLSX.SV.W.0240.000000T0000Z-120816T1945Z/
FRANKLIN MO-WARREN MO-
234 PM CDT THU AUG 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WARREN AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 245 PM CDT...

AT 230 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF NEW HAVEN...AND MOVING EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
WASHINGTON AND UNION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.

&&

LAT...LON 3845 9135 3862 9126 3862 9104 3854 9096
      3841 9095
TIME...MOT...LOC 1934Z 272DEG 23KT 3853 9112

HAIL...1.00IN
WIND...60 MPH

$$

GOSSELIN
660 
WWUS53 KLSX 161945
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
245 PM CDT THU AUG 16 2012

MOC071-219-161955-
/O.EXP.KLSX.SV.W.0240.000000T0000Z-120816T1945Z/
FRANKLIN MO-WARREN MO-
245 PM CDT THU AUG 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARREN AND
NORTHWESTERN FRANKLIN COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM CDT.

LAT...LON 3845 9135 3862 9126 3862 9104 3854 9096
      3841 9095
TIME...MOT...LOC 1934Z 272DEG 23KT 3853 9112

$$

GOSSELIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:01 PM CDT, 14 minutes earlier.

Area forecast discussion, Aug 16, 2:01 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
201 PM CDT THU AUG 16 2012

.SHORT TERM...
ISSUED AT 155 PM CDT THU AUG 16 2012
(THIS AFTERNOON AND TONIGHT)

THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA THIS AFTN WITHIN AN
AREA OF MODERATE INSTABILITY AHEAD OF A CDFNT. INSTABILITY WILL
PARTIALLY COMPENSATE FOR THE WEAK SHEAR AND LIMITED DYNAMICS TO
SUSTAIN THUNDERSTORMS /SOME SEVERE/ THROUGH EARLY THIS EVENING. THE
PRIMARY THREATS ARE DAMAGING WIND GUSTS /DUE TO THE STEEP LOW LEVEL
LAPSE RATES/ AND HAIL. PCPN WILL END FROM NORTH TO SOUTH OVERNIGHT
AS THE FRONT MOVES THROUGH THE CWA.

KANOFSKY/BRITT

&&

.LONG TERM...
ISSUED AT 155 PM CDT THU AUG 16 2012
(TOMORROW THROUGH NEXT WEDNESDAY)

CDFNT SHOULD BE SOUTH OF THE CWA AT 12Z FRI AS HIGH PRESSURE BUILDS
IN FROM THE NW. A COOLER AND DRIER AIR MASS WILL SPREAD ACROSS THE
REGION BEHIND THE CDFNT WITH THE BDRY STALLING IN NRN AR NEAR THE
MO/AR BORDER OVER THE WEEKEND. CLEAR SKIES...LIGHT WINDS WITH THE
RIDGE AXIS OVERHEAD BY 12Z SAT...AND DRY LOW LEVELS WILL PRODUCE
GOOD RADIATIONAL COOLING CONDITIONS ON FRI NIGHT/EARLY SAT MORNING
WITH TEMPERATURES DROPPING INTO THE 50S ACROSS MOST OF THE CWA WITH
EVEN COOLER TEMPERATURES ACROSS NORTHEAST MO AND WEST CENTRAL IL. IN
CONTRAST TO THE ENTIRE MONTH OF JULY...RECORD-BREAKING LOW
TEMPERATURES ARE POSSIBLE AT KUIN EARLY SAT MORNING WHERE THE RECORD
LOW FOR AUG 18TH IS 52 DEGREES WHICH WAS SET IN 1943.

A VORT MAX MOVING THROUGH NW FLOW ALOFT SHOULD REACH THE CWA BY SAT
AFTN/EVE. MODELS DEPICT CONDENSATION PRESSURE DEFICITS OF LESS THAN
5 MB ON THE 700 MB SFC CO-LOCATED WITH AN AREA OF VERTICAL MOTION.
THE RELATIVELY HIGH CONDENSATION PRESSURE DEFICITS AT AND BELOW
900MB ALONG WITH THE LOW CONDENSATION PRESSURE DEFICITS AT
700/600/500 MB SUGGEST THAT THIS VORT MAX WILL PRODUCE A MID-LEVEL
CLOUD DECK THAT SPREADS ACROSS THE CWA LATE SAT AFN AND OVERNIGHT.
ATTM PCPN IS NOT EXPECTED DUE TO LIMITED MOISTURE. KEPT SAT NIGHT
LOWS SLIGHTLY HIGHER THAN THE PREVIOUS NIGHT DUE TO ANTICIPATED
CLOUD COVER.

CWA REMAINS BENEATH NW FLOW ALOFT THROUGH TUE THEN MODEL SOLUTIONS
DIVERGE BY THE MIDDLE OF THE WEEK. ONE OF THE CHALLENGES WITH NW
FLOW PATTNS IS THAT SUBTLE SHORTWAVES MOVING THROUGH THE FLOW CAN
PRODUCE UNEXPECTED AREAS OF PCPN. THESE SHORTWAVES ARE OFTEN HANDLED
POORLY BY THE MODELS AND CAN BE DIFFICULT TO FCST UNTIL THEY BECOME
APPARENT ON WATER VAPOR IMAGERY. GFS/ECMWF BOTH SHOW A POTENTIAL
PCPN OPPORTUNITY ON MON NIGHT/TUE WITH AN APPROACHING SHORTWAVE
HOWEVER THE MODEL SOLUTIONS DIVERGE OVER THE EVOLUTION OF THIS
FEATURE /AND ITS EFFECT ON THE LARGE SCALE PATTN/ AFTER 12Z TUE. FOR
THIS REASON I HAVE LOW CONFIDENCE IN PCPN CHCS ATTM AND KEPT MOST OF
THE EXTENDED DRY. IF THE ECMWF IS CORRECT THEN THERE MAY BE A
WARMING TREND BY LATE NEXT WEEK AS A RIDGE OVER THE WRN CONUS SHIFTS
EWD.

KANOFSKY

&&

.AVIATION...
ISSUED AT 1152 AM CDT THU AUG 16 2012

COLD FRONT IS CURRENTLY NEAR A KUIN-KMBY-KDMO LINE. THE WIND IS
HAS JUST SHIFTED BEHIND FROPA AT KUIN...AND SHOULD ALSO SHIFT
FROM SOUTHWEST TO NORTHWEST WITHIN THE NEXT 1-2 HOURS AT KCOU.
THIS SHIFT WILL LIKELY OCCUR AROUND 21Z AT THE ST. LOUIS METRO TAF
SITES. THUNDERSTORMS ARE STILL EXPECTED TO INCREASE IN COVERAGE
AHEAD OF THE FRONT AS ATMOSPHERE BECOMES MORE UNSTABLE...AND HAVE
EXPANDED THE TIMING OF THE TEMPO GROUP FROM 18-21Z FOR -TSRA. NEW
CELL HAS DEVELOPED TO THE NORTHWEST OF KSTL IN THE LAST FEW
MINUTES. EXPECT MAINLY VFR CONDITIONS THIS AFTERNOON WITH TWO
EXCEPTIONS. ONE BEING MVFR OR POSSIBLY IFR CONDITIONS WITH HEAVER
CORES OF RAIN...THE SECOND WITH LOWER CEILINGS MOVING SOUTH OUT OF
IOWA. STILL MAY BE SOME ISOLATED -SHRA LASTING INTO THE
EVENING...SO HAVE MAINTAINED VCSH AT THE ST. LOUIS METRO TAF
SITES. EXPECT VFR CONDITIONS TO PREVAIL THE LAST HALF OF THE TAF
PERIOD.

SPECIFICS FOR KSTL...AS MENTIONED ABOVE...NEW CELL HAS RECENTLY
DEVELOPED JUST NORTHWEST OF THE TERMINAL...SO HAVE STARTED THE
TEMPO GROUP FOR -TSRA AT 18Z AND WILL CONTINUE IT UNTIL 21Z WHEN I
STILL EXPECT FROPA. WILL MAINTAIN MVFR CAT WITH THE TEMPO GROUP.
THERE STILL MAY BE SOME ISOLATED LIGHT -SHRA BEHIND THE FRONT INTO
EARLY EVENING...SO WILL KEEP VCSH FOR NOW. OTHERWISE EXPECT DRY
AND VFR CONDITIONS OVERNIGHT AND FRIDAY.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 16, 4:14 AM CDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
414 AM CDT THU AUG 16 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
414 AM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT ACROSS THE REGION. SOME
OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE REGION TODAY...MAINLY THIS
AFTERNOON AND INTO THE EVENING.

TILLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:07 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage23 min
Aug 16, 2:37 PM CDTSevere Thunderstorm WarningLSXFranklin23 min
Aug 16, 2:54 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Washington51 min
Aug 16, 2:58 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson47 min
Aug 16, 3:08 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis52 min
Aug 16, 3:18 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis42 min
Aug 16, 3:28 PM CDTSevere Thunderstorm WarningLSXJefferson47 min
Aug 16, 3:43 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis47 min
Aug 16, 3:54 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Francois, Washington33 min
Aug 16, 4:21 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington27 min
Aug 16, 5:26 PM CDTAreal Flood AdvisoryLSXCrawford, Washington6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.